U.S. doctors online nowAsk doctors free
A member asked:

Should i change my birth control i started taking the pill 3 months ago to help get rid of my severe cramps and pain i get during the first few days of my period. i decided to take seasonique because of the less period, but during my last month of the pa

2 doctor answers2 doctors weighed in
Dr. Joy Jackson
Family Medicine 19 years experience
Seasonique : Seasonique is known to cause a lot of spotting within the first three months. Now that you have changed to Yaz (drospirenone and ethinyl estradiol) you still may get some spotting which should get better during the next three cycles. At this point, you should give the Yaz (drospirenone and ethinyl estradiol) a try. Be patient while your body adjust's to this new hormone. Hang in there!
Dr. Megan Bird
Obstetrics and Gynecology 19 years experience
Good, : Good, but complicated question. Lets go back just a bit. The lining of the uterus is what builds and then sheds with your period. With seasonique or any birth control pill that you try to extend (not have a cycle every month), there is a risk of the lining starting to shed before you hit the placebo pills. When this happens will be different for everyone but a lot of folks start spotting at 6-8 weeks. When it starts to shed in this situation, the hormones in the seasonique partly support it so it sheds irregularly. Hence the prolonged spotting. At this point, you have the options of sticking with the Yaz (drospirenone and ethinyl estradiol) (most women will stop bleeding in the first few days of a new pack), stop the pills for a week and then start a new pack (of pretty much anything) or just stop them altogether. Giving yourself a week off may allow the rest of the lining to shed so you can start over. All combined hormone birth control (pills, patches, vaginal ring) have the same risk if you try to extend the cycle. All have a risk of breakthrough bleeding. It is more of a timing issue than a specific to the pill problem. What would i recommend? Ask your doctor about going off for a week to let the lining shed and restarting the yaz (drospirenone and ethinyl estradiol). Keep in mind that you may not be protected from pregnancy while you are getting this all figured out. So use back up birth control until you are sure you are protected. Good luck!

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 4, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.